Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 231, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Dec 2, 2018, 3:19 PM EST for Hoke County, Scotland County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 2, 2018, 3:19 PM EST (20:19 UTC)
- Expired
- Dec 2, 2018, 3:45 PM EST
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hoke County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 406 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
202
WUUS52 KRAH 022019
SVRRAH
NCC093-165-022045-
/O.NEW.KRAH.SV.W.0231.181202T2019Z-181202T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
319 PM EST SUN DEC 2 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Scotland County in central North Carolina...
Hoke County in central North Carolina...
* Until 345 PM EST
* At 318 PM EST, a severe thunderstorm was located near Laurinburg,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Laurinburg, Raeford, Antioch, Wagram, Gibson, East Laurinburg,
Silver City, Laurel Hill, Rockfish and Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3481 7968 3482 7963 3482 7962 3484 7962
3485 7963 3491 7956 3492 7957 3514 7930
3510 7916 3497 7904 3495 7904 3489 7912
3483 7924 3484 7935 3482 7936 3479 7934
3469 7954
TIME...MOT...LOC 2018Z 236DEG 52KT 3480 7955
HAIL...0.88IN
WIND...60MPH
$$
Haines2 follow-up statements
301
WWUS52 KRAH 022027
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
327 PM EST SUN DEC 2 2018
NCC093-165-022045-
/O.CON.KRAH.SV.W.0231.000000T0000Z-181202T2045Z/
Scotland NC-Hoke NC-
327 PM EST SUN DEC 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR SCOTLAND AND HOKE COUNTIES...
At 327 PM EST, a severe thunderstorm was located 7 miles north of
Laurinburg, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Laurinburg, Raeford, Antioch, Wagram, East Laurinburg, Silver City,
Laurel Hill, Rockfish, Bowmore and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3491 7956 3492 7957 3514 7930 3510 7916
3497 7904 3495 7904 3489 7912 3483 7924
3484 7935 3482 7936 3479 7934 3473 7947
3482 7962 3484 7962 3485 7963
TIME...MOT...LOC 2027Z 236DEG 52KT 3487 7942
HAIL...0.88IN
WIND...60MPH
$$
Haines235
WWUS52 KRAH 022038
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
338 PM EST SUN DEC 2 2018
NCC093-165-022047-
/O.EXP.KRAH.SV.W.0231.000000T0000Z-181202T2045Z/
Scotland NC-Hoke NC-
338 PM EST SUN DEC 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND AND HOKE COUNTIES
WILL EXPIRE AT 345 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3491 7956 3492 7957 3514 7930 3510 7916
3497 7904 3495 7904 3489 7912 3483 7924
3484 7935 3482 7936 3479 7934 3473 7947
3482 7962 3484 7962 3485 7963
TIME...MOT...LOC 2037Z 236DEG 52KT 3495 7928
$$
HainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 3:09 PM EST, 10 minutes earlier.
Area forecast discussion, Dec 2, 3:09 PM EST, 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 309 PM EST Sun Dec 2 2018 .SYNOPSIS... A weak cold front will cross central North Carolina early Monday morning. A secondary, trailing cold front will move through the area Monday night. Canadian high pressure will then build into the region mid to late week. && .NEAR TERM /THROUGH MONDAY/... As of 330 PM Sunday... Current surface analysis revealed a weak surface low and triple point near the South Carolina/ North Carolina and Georgia border. The general idea is for this low to pull northeast with this serving as one of the last potential mechanisms for precipitation this afternoon. High res models aren't showing much here and with the CAP still likely in place across the warm sector and continuing dry air in the mid levels think only isolated development will be possible. Shear values still remain high though (sfc to 3 km values around 50 kts) so any cell that is able to get going will have to be watched. Tonight a weak front will progress east across the region with dewpoints slowly falling. Behind this front PWATs will also slowly fall down towards 0.50". Forecast soundings in previous days had shown a fog potential across the entire CWA, but given the dry 925 MB air coming in the thinking is that this chance is limited. Forecast soundings also no longer exhibit the classic structure with a potent inversion just above the surface with moisture trapped beneath. The primary exception to this is the eastern zones due to the delay in the arrival of the low level dry air. For now just a mention in the discussion is warranted. During the day Monday the long wave trough axis over the United States will slowly push southeast with 850 MB temperatures drifting down to around 8 degrees C. This push is slow though which means temperatures will still be above normal. There are some 10 kft clouds expected to move in during the afternoon which will likely limit highs from fully reaching their potential from thicknesses, but highs will still be in the upper 60s to near 70 degrees. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 340 AM Sunday... A cold FROPA will work to quiet down the weather pattern at least temporarily beginning Tuesday, with a secondary backdoor cold front expected to slip south out of VA Tuesday night into Wednesday, bringing the cold arctic airmass into the Carolinas. This may eventually require a non-diurnal curve, but for now, have included a limited daytime heating window on Tuesday, with highs struggling to break into the 50s across the northern Piedmont counties. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 340 AM Sunday... The coldest air settles in on Wednesday and Thursday as the sfc high transverses across the Mid Atlantic. This will allow daytime highs to settle in the 40s and overnight lows below freezing area wide, including dropping as low as the 22 to 25 degree range early Thursday morning in the usual cold spots. Weak southwesterly flow returns Friday morning as the high is forced offshore by a dry cold front, which is expected to stall and return north as a warm front early this weekend as a southern stream disturbance looks to gather strength and make a run toward the eastern CONUS Fri night through Saturday. Models differ a bit with timing of said disturbance (GFS roughly 12 hours faster than the ECMWF), but are rather consistent with a Miller "A" type winter storm pushing northeast out of the Gulf Coast states late week, likely to cross portions the Carolinas sometime pre-dawn Saturday through pre-dawn Sunday. With a strengthening high to the north of the region, a pretty strong CAD type regime will be in place, especially across the northwester Piedmont counties. This should allow for at least some sub-freezing temperatures during the favored portion of the diurnal cycle, helping a wintry mix of snow/sleet/freezing rain/rain to be possible, primarily across western NC and the foothills. The setup is a bit too uncertain to point to exact impacts, however, areas most likely to see a period of wintry mix will be along the northern and western Piedmont counties of the state, including portions of the Triad region. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 100 PM Sunday... 24 hour TAF period: All TAF sites remain sub VFR this morning with the Triad TAF sites locked into LIFR conditions. There remains the CAD front just south of the Triad with widespread WAA occurring across KRDU/ KFAY/ KRWI. This means that ceiling wise KINT and KGSO will likely remain LIFR/ IFR through the afternoon until a weak front pushes through central North Carolina late this evening early Monday morning. With KGSO and KINT also being situated underneath a potent inversion have included a LLWS mention for the 2 kft 35-40 kt winds. Current precipitation on radar has been mainly due to low level frontogenetic forcing. This afternoon the frontogenetic forcing will likely continue until a weak low near Georgia heads northeast along the CAD boundary. This will likely equate to continued shower development between KRDU and KGSO. Later in the afternoon the chance of showers and thunderstorms looks to really fade as the surface low moves away. Overnight tonight clearing will start to commence from the west. In previous model runs fog was being hinted at as low level moisture was forecast to prevail. Latest run of the NAM and GFS does not show much in the way of fog. Given the good radiational cooling forecast west have added a tempo MVFR group for KINT/ KGSO and KFAY to account for this. Looking ahead: VFR conditions are expected through the issuance. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...JM LONG TERM...JM AVIATION...Haines
Hazardous weather outlook, Dec 2, 4:34 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 434 AM EST Sun Dec 2 2018 NCZ007-021>023-038-039-030945- Person-Forsyth-Guilford-Alamance-Davidson-Randolph- 434 AM EST Sun Dec 2 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-024>028-040>043-073>078-083>086-088-089-030945- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 434 AM EST Sun Dec 2 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms will be possible this ahead ahead of a surface cold front. Damaging wind gusts and large hail are the main concern, however an isolated brief tornado will not be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 2, 11:14 AM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1114 AM EST SUN DEC 2 2018
NCZ023>025-039-040-021715-
Chatham NC-Durham NC-Alamance NC-Randolph NC-Orange NC-
1114 AM EST SUN DEC 2 2018
...A STRONG...FAST-MOVING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ALAMANCE...SOUTHERN ORANGE...SOUTHEASTERN RANDOLPH...NORTHERN
CHATHAM AND DURHAM COUNTIES UNTIL 1215 PM EST...
At 1112 AM EST, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Pittsboro, Siler City, Carrboro,
Ramseur, Lake Michie, Eno River State Park and Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3609 7881 3609 7879 3607 7878 3607 7875
3603 7875 3602 7874 3603 7872 3601 7870
3596 7872 3592 7876 3593 7880 3588 7883
3587 7885 3587 7891 3584 7891 3556 7956
3557 7967 3569 7971 3623 7880
TIME...MOT...LOC 1612Z 237DEG 54KT 3560 7967
MWSSpecial weather statement, Dec 2, 11:56 AM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1156 AM EST SUN DEC 2 2018
NCZ007>010-021730-
Vance NC-Person NC-Warren NC-Granville NC-
1156 AM EST SUN DEC 2 2018
...A STRONG...FAST-MOVING THUNDERSTORM WITH FREQUENT LIGHTNING AND
SMALL HAIL WILL AFFECT EASTERN PERSON...NORTHERN VANCE AND NORTHERN
GRANVILLE COUNTIES UNTIL 1230 PM EST...
At 1155 AM EST, Doppler radar was tracking a strong thunderstorm near
Roxboro, moving northeast at 55 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Roxboro, Stovall, Satterwhite Point Marina, Tungsten, John H Kerr
Reservoir, Steele Creek Marina & Campground, Surl, Bullocksville,
Kerr Lake and Mayo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7825 3629 7887 3631 7901 3641 7902
3654 7876 3654 7829
TIME...MOT...LOC 1655Z 242DEG 49KT 3637 7889
MWSSpecial weather statement, Dec 2, 3:07 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
307 PM EST SUN DEC 2 2018
NCZ084>086-022115-
Scotland NC-Richmond NC-Hoke NC-
307 PM EST SUN DEC 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND...SOUTHEASTERN RICHMOND
AND SOUTHWESTERN HOKE COUNTIES UNTIL 415 PM EST...
At 307 PM EST, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Cheraw, moving northeast at 45 mph.
Pea size hail and wind gusts up to 45 mph will be possible with this
storm.
Locations impacted include...
Laurinburg, Maxton, Antioch, Wagram, Gibson, East Laurinburg, Laurel
Hill, Bowmore, Camp Mackall and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3480 7968 3481 7975 3506 7948 3504 7946
3509 7941 3486 7916 3483 7919 3484 7935
3482 7936 3477 7933 3464 7945 3463 7947
TIME...MOT...LOC 2007Z 234DEG 41KT 3463 7984
HAINESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 11:14 AM EST | Special Weather Statement | RAH | Chatham, Durham | 61 min |
| Dec 2, 11:56 AM EST | Special Weather Statement | RAH | Person | 34 min |
| Dec 2, 3:07 PM EST | Special Weather Statement | RAH | Scotland | 68 min |
| Dec 2, 3:40 PM EST | Special Weather Statement | RAH | Hoke | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.